5/24/2000 – Effexor – FDA Discontinuation Warnings

Thanks to Steve Whiting for alerting us to the following warnings from the
FDA. It is about time the gave us some warning about the terrible withdrawal
associated with the SSRI and SNRI antidepressants. I have highlighted a few
spots in this warning that I want you to take note of in particular.

Knowing HOW TO safely withdraw from serotonergic medications is one of the
most critical pieces of information patients need about these drugs –
information they are unfortunately not getting from their doctors. How one
withdraws can make the difference between life and death and can prevent the
long term debilitating effects that come from an abrupt or a much too rapid
withdrawal. Let me remind you once again that I have made an hour and a half
long audio tape to give patients and doctors withdrawal tips on safe and
successful withdrawal from these drugs as well as information on rebuilding
the body after their use. I could not longer find time to eat or sleep
because I was spending all of my time answering questions from doctors and
patients about safe withdrawal. A tape answering those questions seemed the
logical solution. The tape is inexpensive and very helpful. You can find
order information at

Ann Blake-Tracy, Executive Director,
International Coalition For Drug Awareness
www.drugawareness.org
________________________________

The FDA has forced safety related drug labeling changes regarding Effexor.

The changes acknowledge the existence of severe
discontinuation problems which are both dose and time
related and that the evidence of the problems has been
obtained from a retrospective survey of the clinical trials
database.

Steve Whiting
http://www.effexorfx.freeuk.com
__________________________

Please refer to
http://www.fda.gov/medwatch/safety/2000/mar00.htm#effexo

EFFEXOR & EFFEXOR XR (venlafaxine HCl) Tablets
[March 3, 2000: Wyeth-Ayerst]

DRUG ABUSE AND DEPENDENCE:

Physical and Psychological Dependence: New third paragraph –
“Discontinuation effects have been reported in patients receiving venlafaxine
(see DOSAGE AND ADMINISTRATION).”

DOSAGE AND ADMINISTRATION:
Discontinuing Effexor (venlafaxine HCl): First sentence revised –

“When discontinuing Effexor after more than 1 week of therapy, it is
generally recommended that the dose be tapered to minimize the risk of
discontinuation symptoms. Patients who have received Effexor for more than 6
weeks or more should have their dose tapered gradually over at least a 2-week
period.”

New second paragraph –

“Discontinuation symptoms have been systematically evaluated in patients
taking venlafaxine, to include prospective analyses of clinical trials in
Generalized Anxiety Disorder and retrospective surveys of trials in
depression. Abrupt discontinuation or dose reduction of venlafaxine at
various doses has been found to be associated with the appearance of new
symptoms, the frequency of which increased with increased dose level and with
longer duration of treatment. Reported symptoms include agitation, anorexia,
anxiety, confusion, coordination impaired, diarrhea, dizziness, dry mouth,
dysphoric mood, fasciculation, fatigue, headaches, hypomania, insomnia,
nausea, nervousness, nightmares, sensory disturbances (including shock-like
electrical sensations), somnolence, sweating, tremor, vertigo, and vomiting. I
t is therefore recommended that the dosage of Effexor be tapered gradually
and the patient monitored. The period required for tapering may depend on the
dose, duration of therapy and the individual patient. Discontinuation effects
are well known to occur with antidepressants.”

Discontinuing Effexor XR:

“When discontinuing Effexor XR after more than 1 week of therapy, it is
generally recommended that the dose be tapered to minimize the risk of
discontinuation symptoms. In clinical trials with Effexor XR, tapering was
achieved by reducing the daily dose by 75 mg at one week intervals.
Individualization of tapering may be necessary. [The remainder of the
paragraph beginning with “While the discontinuation effects of Effexor XR
have not been systematically evaluated in controlled clinical trials,
retrospective…” has been deleted] and replaced with –

“Discontinuation symptoms have been systematically evaluated in patients
taking venlafaxine, to include prospective analyses of clinical trials in
Generalized Anxiety Disorder and retrospective surveys of trials in
depression. Abrupt discontinuation or dose reduction of venlafaxine at
various doses has been found to be associated with the appearance of new
symptoms, the frequency of which increased with increased dose level and with
longer duration of treatment. Reported symptoms include agitation, anorexia,
anxiety, confusion, coordination impaired, diarrhea, dizziness, dry mouth,
dysphoric mood, fasciculation, fatigue, headaches, hypomania, insomnia,
nausea, nervousness, nightmares, sensory disturbances (including shock-like
electrical sensations), somnolence, sweating, tremor, vertigo, and vomiting.
It is therefore recommended that the dosage of Effexor XR be tapered
gradually and the patient monitored. The period required for tapering may
depend on the dose, duration of therapy and the individual patient. Discontinu
ation effects are well known to occur with antidepressants.”

Return to Quick Reference

626 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., DrugAwareness.org Newsletters and tagged , , .

Leave a Reply